Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Ear, Nose, and Throat Disorders

Loss of taste/smell, tongue feels scalded

09/08/2008

Question:

I had a hysterectomy 4 years ago, involving general anesthesia. Following the surgery, I experienced a large decrease in my ability to smell/taste and my tongue felt "scalded" on about 60% of its surface. This situation remained the same until last summer when I was put through a battery of trial drugs (including opioids) for my fibromyalgia. Following that, I regained some of my taste/smell and my tongue no longer feels scalded - just a bit numb. Any ideas on what this is all about??? My family doctor is at a loss. Yet, I have heard about several similar experiences involving surgery,general anesthesia and loss of tastte/smell.

Answer:

You are correct in that on rare occasion, a loss of smell may occur after a general anesthetic.  The reason is not known, but believed to relate to some sort of embolic phenomenon and ischemia or loss of blood supply.  It is a very rare occurrence, and not usually associated with recovery.  If you are experiencing some improvement, it may be worthwhile consulting an ENT physician to look at other possibilities. 

Taste loss does not generally occur.  However, a loss of smell greatly impacts flavor perception, so that foods no longer have much flavor, and people interpret this as a taste loss.  Taste buds detect only salt, sour, sweet, and bitter, but smell while we chew provides nuances of flavor.

For more information:

Go to the Ear, Nose, and Throat Disorders health topic, where you can:

Response by:

Allen M Seiden, MD Allen M Seiden, MD
Professor of Otolaryngology, Director of Division of Rhinology and Sinus Disorders, Director of University Taste and Smell Center, Director of University Sinus and Allergy
College of Medicine
University of Cincinnati